Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 211, NWS Grand Forks, ND

August 25, 2005Wilkin County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 25, 2005, 4:53 PM CDT for Wilkin County, Minnesota. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2005, 4:53 PM CDT (21:53 UTC)
Expired
Aug 25, 2005, 6:00 PM CDT
In force
67 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Wilkin County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 131 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 5:00 PM CDTHAIL 17 N Brushvale, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1435 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 252152
SVRFGF
MNC167-252300-
/O.NEW.KFGF.SV.W.0211.050825T2153Z-050825T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
453 PM CDT THU AUG 25 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 600 PM CDT.

* AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 5 MILES
  EAST OF KENT...OR 11 MILES NORTH OF WAHPETON...MOVING TO THE
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAWNDALE AT 515 PM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4661 9675 4644 9668 4628 9654 4630 9631
      4662 9630

$$

JDS
4 follow-up statements
000 
WWUS53 KFGF 252216
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
516 PM CDT THU AUG 25 2005

MNC167-252300-
/O.CON.KFGF.SV.W.0211.000000T0000Z-050825T2300Z/
WILKIN MN-
516 PM CDT THU AUG 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM CDT FOR
NORTHERN WILKIN COUNTY...

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 2 MILES
SOUTHWEST OF LAWNDALE...OR 21 MILES NORTHEAST OF WAHPETON...MOVING TO
THE NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN WILKIN COUNTY AT 530 PM CDT

DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL
POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED
BUILDING IMMEDIATELY.

LAT...LON 4661 9675 4644 9668 4638 9664 4635 9658
      4624 9657 4625 9630 4662 9630

$$

JDS/CJS
000 
WWUS53 KFGF 252226
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
524 PM CDT THU AUG 25 2005

MNC167-252300-
/O.CON.KFGF.SV.W.0211.000000T0000Z-050825T2300Z/
WILKIN MN-
524 PM CDT THU AUG 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM CDT FOR
NORTHERN WILKIN COUNTY...

AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 9 MILES 
EAST OF BRUSHVALE...OR 12 MILES NORTHEAST OF WAHPETON...MOVING TO 
THE NORTHEAST AT 25 MPH. AT 500 PM CDT TRAINED WEATHER SPOTTERS 
REPORTED QUARTER SIZE HAIL 7 MILES NORTH OF BRUSHVALE.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAWNDALE BY 540 PM CDT...

DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL
POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED
BUILDING IMMEDIATELY.

LAT...LON 4661 9675 4644 9668 4638 9665 4635 9658
      4624 9657 4625 9630 4662 9630

$$

JDS/CJS
000 
WWUS53 KFGF 252242
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
541 PM CDT THU AUG 25 2005

MNC167-252300-
/O.CON.KFGF.SV.W.0211.000000T0000Z-050825T2300Z/
WILKIN MN-
541 PM CDT THU AUG 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM CDT FOR
NORTHEASTERN WILKIN COUNTY...

AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 5 MILES
WEST OF CARLISLE...OR 13 MILES NORTHWEST OF FERGUS FALLS...MOVING TO
THE EAST AT 25 MPH.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4661 9656 4652 9653 4620 9651 4624 9628
      4662 9630

$$

JDS/CJS
000 
WWUS53 KFGF 252256
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
556 PM CDT THU AUG 25 2005

MNC167-252306-
/O.EXP.KFGF.SV.W.0211.000000T0000Z-050825T2300Z/
WILKIN MN-
556 PM CDT THU AUG 25 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WILKIN COUNTY
EXPIRED AT 600 PM CDT...

AT 556 PM CDT...THE SEVERE THUNDERSTORM IN NORTHEASTERN WILKIN COUNTY
HAS MOVED OUT OF THE COUNTY...SO THE WARNING WAS ALLOWED TO EXPIRE.

LAT...LON 4661 9656 4652 9653 4620 9651 4624 9628
      4662 9630

$$

JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:55 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 25, 2:55 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
255 PM CDT THU AUG 25 2005

.SHORT TERM...
FOR THE NEXT 6-10 HOURS...PROBLEM IS TIMING EXIT OF TSRA FROM FCST
AREA. FRONT INCHING EAST ATTM...WITH 19Z OBS SHOWING FRONT NEAR A
HALLOCK-EAST GRAND FORKS-MAYVILLE-LISBON LINE. CONVECTION FIRED
JUST EAST OF THE FRONT AND TRAINING NORTHEAST ALONG A FOSSTON-
FARGO LINE WITH RAINFALL AMTS 2+ INCHES ALONG LINE IN A SHORT
TIME. APPEARS AREA IS JUST EAST OF MID AND UPPER LEVEL JET
ROTATING SOUTH AND SOUTHEAST OF UPPER LOW WELL NOTED ON WATER
VAPOR FROM SW INTO NE ND. ALSO DEW PTS POOLED AROUND 70 RIGHT
ALONG FRONT...A BIT HIGHER THAN EXPECTED. PWATS OF 1.70 INCHES IN
FARGO AREA....AND AREA SOUNDINGS IN THAT AREA SHOW VERY MOIST
SOUNDING...BUT STILL RATHER WARM IN THE 850-700 MB LAYER AS
EVIDENT BY 14.4 KFT FREEZING LEVEL AT FARGO AT 21Z. SUPRISED
ENOUGH INSTABILITY WAS GENERATED AROUND JUST ABV THIS LAYER FOR
SOME HAILERS EARLIER THIS AFTN....BUT ATTM LOOKS LIKE TROPICAL
RAINS WILL BE THE MAIN THREAT INTO THE EVENING. TSRA STILL
GENERATING NORTHEAST OF ABERDEEN AND FRONT IN SE ND IS ABOUT
STALLED OUT. QUESTION IS HOW FAST WILL ACTIVITY TRY TO MOVE EAST
THIS EVENING. WILL HIT POPS VERY HARD IN FAR SE ND INTO NW/WCNTRL
MN ALONG AND EAST OF CURRENT LINE EARLY EVENING....THEN GRADUALLY
EXIT PCPN IN FAR SE FCST AREA AROUND 07Z (AFTER COORD WITH WFO
MPX). 18Z RUC SHOWS THIS MIGHT BE TOO FAST HOWEVER. ALSO...NOT
CERTAIN CURRENT BAND WILL JUST TRANSLATE EAST THRU WCNTRL
MN...BAND MAY EVENTUALLY WEAKEN AND NOT MUCH MAY FALL IN FERGUS
FALLS/WADENA. THUS NO FFA ISSUED AND WOULD PREFER TO HANDLE IN
LOCAL COUNTY FLASH FLOOD SITUATION.

UPPER LOW WILL MOVE EAST TO NEAR OR JUST NORTH OF WINNIPEG
FRIDAY....WITH GOOD DRY SLOT SOUTH OF THE UPPER LOW OVER MUCH OF
THE FCST AREA. WITH MORE SUN AND LESS COOLING THAN PREV EXPECTED
NEEDED TO RAISE HIGHS TEMPS A FEW DEGREES. COOLER 850 MB AIR AND
INCREASED 850 MB MOISTURE DOES MOVE SOUTHWARD BEHIND UPPER LOW
INTO FAR NE ND INTO NW MN FRI NIGHT INTO SATURDAY. DID INTRODUCE
ISOLD -SHRA IN FAR NE ND INTO NW MN DURING THIS TIME PERIOD.

UPPER SYSTEM INFLUENCE TO EXIT SAT NIGHT AND SUNDAY. DID TAKE
HIGHS DOWN A TAD ON SUNDAY AS LIGHT WIND FLOW SUNDAY MAY LIMIT
RECOVERY. MEX MOS LOOKED REASONABLE.

.LONG TERM (MON-THU)...
NOT A LOT OF CONSISTENCY IN THE EXTENDED...SO WILL TEND TO SIDE WITH
CONTINUITY TODAY. 00Z OPERATIONAL GFS SHOWED A 500MB WAVE KICKING
OUT A DAY FASTER THAN PRIOR RUNS (ON 12Z WED)...WHILE 06Z/12Z RUNS
NO LONGER SHOW THIS FEATURE (SEE NATIONAL DISCUSSIONS). EITHER WAY
WE LOOK TO BE IN AN ACTIVE SOUTHWEST FLOW REGIME EARLY ON...WHICH
WILL MEAN HARD TO TIME PCPN CHANCES. CONTINUITY HAS PCPN IN THE TUE
NIGHT-WED NIGHT TIME FRAME AND WILL KEEP THIS AS IS. MUCH MORE
UNCERTAINTY THEREAFTER AND WILL KEEP IT DRY TODAY. TEMPS LOOK TO
STAY FAIRLY CLOSE TO NORMAL.

&&

.AVIATION...
DIFFICULT AVIATION FORECASTING DAY WITH WIDE RANGE OF CEILINGS/
VSBYS. KGFK SEEING SOME HOLES IN THE CLOUDS AND SOME SUN NOW...
WHILE KFAR RIGHT IN THE LINE OF TSTMS. KBJI WILL LIKELY SEE THUNDER
BY 3-4PM. SLOW EASTWARD PROGRESSION OF THE STORMS WILL ALLOW KFAR TO
CLEAR BEFORE KBJI. CURRENTLY THINK WIND SPEEDS WILL HOLD UP ENOUGH
THAT FOG WILL NOT BE A PROBLEM TONIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE/GODON
Hazardous weather outlook, Aug 25, 12:43 PM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1243 PM CDT THU AUG 25 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
1243 PM CDT THU AUG 25 2005

...ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR A
SMALL PART OF SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ENOUGH INSTABILITY HAS BEEN GENERATED DUE TO INCREASED LOW LEVEL
MOISTURE TO GENERATE A BAND OF THUNDERSTORMS JUST EAST OF A COLD
FRONT WHICH WAS LOCATED FROM NEAR GRAND FORKS TO WEST OF FARGO.
ISOLATED SEVERE THUNDERSTORMS PRODUCING LARGE HAIL WILL BE LIKELY
MAINLY SOUTH OF A RED LAKE TO CROOKSTON LINE AND EAST OF A CROOKSTON
TO FARGO TO LISBON LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

RIDDLE

In the hours before

Local storm report, Aug 25, 1:20 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
120 PM CDT THU AUG 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             HENDRUM                 47.26N 96.81W
08/25/2005  0.75 INCH        NORMAN             MN   PUBLIC

0103 PM     HAIL             4 NE HENDRUM            47.30N 96.75W
08/25/2005  0.75 INCH        NORMAN             MN   PUBLIC

&&

MEWENS
Local storm report, Aug 25, 1:29 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
129 PM CDT THU AUG 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             5 NW ADA                47.35N 96.59W
08/25/2005  0.88 INCH        NORMAN             MN   PUBLIC

&&

MEWENS
Local storm report, Aug 25, 1:35 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
135 PM CDT THU AUG 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             7 N ADA                 47.40N 96.51W
08/25/2005  1.00 INCH        NORMAN             MN   PUBLIC

&&

MEWENS
Local storm report, Aug 25, 1:45 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
145 PM CDT THU AUG 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             5 W GARY                47.37N 96.37W
08/25/2005  0.88 INCH        NORMAN             MN   PUBLIC

&&

MEWENS
Local storm report, Aug 25, 3:13 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
313 PM CDT THU AUG 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      FARGO                   46.88N 96.82W
08/25/2005                   CASS               ND   PUBLIC

            WATER TO SEVERAL FEET DEEP IN PORTIONS OF FARGO INCLUDING
            13TH STREET SOUTH...1ST STREET SOUTH AND THE 45TH STREET
            UNDERPASS.

&&

MEWENS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 12:43 PM CDTSevere Thunderstorm WarningFGFNorman66 min
Aug 25, 1:46 PM CDTSevere Thunderstorm WarningFGFNorman59 min
Aug 25, 1:47 PM CDTFlash Flood WarningFGFClay, Norman11 hr
Aug 25, 5:29 PM CDTFlash Flood WarningFGFWilkin13 hr
Aug 25, 5:36 PM CDTSevere Thunderstorm WarningFGFOtter Tail54 min
Aug 25, 5:59 PM CDTTornado WarningFGFOtter Tail61 min
Aug 25, 6:48 PM CDTSevere Thunderstorm WarningFGFGrant57 min
Aug 25, 6:59 PM CDTSevere Thunderstorm WarningFGFOtter Tail61 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.